Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 175, NWS Goodland, KS

August 7, 2021Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2021, 2:58 PM MDT for Cheyenne County, Colorado. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2021, 2:58 PM MDT (20:58 UTC)
Expired
Aug 7, 2021, 3:30 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:14 PM MDTHAIL 1.251 N Aroya, COREPORT FROM MPING: HALF DOLLAR (1.25 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
2495 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WUUS53 KGLD 072058
SVRGLD
COC017-072130-
/O.NEW.KGLD.SV.W.0175.210807T2058Z-210807T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
258 PM MDT Sat Aug 7 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cheyenne County in east central Colorado...

* Until 330 PM MDT.

* At 256 PM MDT, a severe thunderstorm was located 6 miles southeast
  of Boyero, or 28 miles south of Flagler, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Trained weather spotters. At 2:30PM MT, half dollar sized 
           hail was reported 6 miles west of Boyero.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Cheyenne County in east central Colorado, including
  the following locations... Wild Horse and Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3898 10316 3895 10292 3873 10295 3881 10316
TIME...MOT...LOC 2056Z 280DEG 24KT 3888 10317 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRC
2 follow-up statements
845 
WWUS53 KGLD 072112
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
312 PM MDT Sat Aug 7 2021

COC017-072130-
/O.CON.KGLD.SV.W.0175.000000T0000Z-210807T2130Z/
Cheyenne CO-
312 PM MDT Sat Aug 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 312 PM MDT, a severe thunderstorm was located 13 miles east of
Boyero, or 30 miles south of Flagler, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wild Horse and Aroya. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3879 10294 3885 10315 3898 10315 3895 10292
TIME...MOT...LOC 2112Z 280DEG 24KT 3886 10303 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRC
238 
WWUS53 KGLD 072130
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
330 PM MDT Sat Aug 7 2021

COC017-072139-
/O.EXP.KGLD.SV.W.0175.000000T0000Z-210807T2130Z/
Cheyenne CO-
330 PM MDT Sat Aug 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO WILL EXPIRE AT 330 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado.

Remember, a Severe Thunderstorm Warning still remains in effect for
Central Cheyenne county until 400 PM MDT.

LAT...LON 3879 10294 3885 10315 3898 10315 3895 10292
TIME...MOT...LOC 2129Z 280DEG 24KT 3884 10289 

$$

MRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:00 PM MDT, 58 minutes earlier.

Area forecast discussion, Aug 7, 2:00 PM MDT, 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
200 PM MDT Sat Aug 7 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 200 PM MDT Sat Aug 7 2021

Tonight...strong to severe thunderstorms are expected generally east
of the Colorado Kansas border this evening as a weather disturbance
moves off of the Palmer Divide and into the area this evening,
exiting the area before midnight. It appears that a line of storms
will develop along and south of the interstate with an east then
northeast movement. DCAPE values early this afternoon are in the
1500-1700 range and support the last few runs of the HRRR wind gust
forecast in excess of 75 mph. Hail up to the size of golf balls and
locally heavy rainfall will also be possible. Smoke will also be
possible for much of the night producing some reduced visibilities
and unhealthy air quality.

Sunday-Sunday night...a sunny sky is expected during the day with a
clear sky overnight. High temperatures are expected to be in the low
to upper 90s with low temperatures in the low to upper 60s.

Monday-Monday night...some mid and high level clouds move in during
the afternoon, moving east and out of the area during the night.
There is a slight chance for showers and thunderstorms near the
KS/NE border. High temperatures rise back into the mid 90s to around
102 degrees with low temperatures in the upper 50s to around 70.

Tuesday...an upper level trough moves across the northern plains
with its cold front moving through during the day. High temperatures
arent quite as hot as Monday with readings in the low to mid 90s.
No precipitation is currently expected.

.LONG TERM...(Tuesday night through Saturday)
Issued at 131 PM MDT Sat Aug 7 2021

The extended period continues to trend hot and dry for majority of
the period thanks to the ridge over much of the western CONUS. There
is concern for elevated to near-critical fire weather conditions
Wednesday and Thursday in the northwest corner of the area due to
low relative humidity values. The current forecast keeps the winds
peaking around 20 mph during the afternoon hours. Overnight lows
on Tuesday are expected to be in the upper 50s to mid 60s.
Temperatures appear to briefly increase in the middle of the week
with values in the 90s across much of the area and a few locales
along and west of US 83 approaching 100 degrees Wednesday.
Thursday is currently expected to be slightly warmer, ranging from
the mid 90s to 100 degrees. Overnight lows are forecast to remain
in the upper 50s to upper 60s both nights.

A cold front is expected to move south across the area Friday
morning. With the front, temperatures are expected to cool into the
upper 80s to lower 90s for afternoon highs. Behind the front,
guidance suggests a few weak disturbances will move across the High
Plains providing an opportunity for showers and storms to develop
Friday afternoon and continue through Saturday morning. This far out
confidence is not very high, so PoPs are less than 20%. Overnight
lows are expected to be in the upper 50s to mid 60s. Saturday, both
the GFS and ECMWF have a shortwave trough traveling along the edge
of the ridge, which will help strengthen a lee trough along the
Front Range. This could provide yet another opportunity for
showers/storms to develop off the Front Range and move across the
Tri-State area during the afternoon and evening hours. Temperatures
are currently forecast to be close to normal in the mid 80s to lower
90s for afternoon highs and the upper 50s to lower 60s overnight.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1105 AM MDT Sat Aug 7 2021

KGLD...VFR conditions are expected from taf issuance through 21z
with winds from the north gusting up to 20kts. From 22z-08z
northwest winds of 10-12kts this afternoon back to the west with
speeds around 6kts or so. Wildfire smoke is expected to impact the
terminal with sub VFR visibilities. After 09z VFR conditions are
expected as the smoke should dissipate with winds remaining from
the west around 7kts.

KMCK...VFR conditions are expected through the period. A light and
variable wind at taf issuance will become northeasterly at speeds
around 7-9kts from 20z-01z. After 02z winds gradually establish a
westerly direction at speeds around 6kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...KMK
AVIATION...99
Hazardous weather outlook, Aug 7, 2:40 PM MDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
240 PM MDT Sat Aug 7 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
240 PM MDT Sat Aug 7 2021 /340 PM CDT Sat Aug 7 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms this afternoon south of Interstate 70 are
expected to mature into a cluster of strong to severe thunderstorms
along and south of the interstate and east of the Colorado Kansas
border from 5 PM MDT (6 PM CDT) through 10 PM MDT (11 PM CDT).
Damaging wind gusts up to 75 mph will be possible along with hail up
to size of golf balls and locally heavy rainfall. The strong wind
gusts may produce some blowing dust and reduced visibilities.

Elevated to Near Critical fire weather conditions are possible this
afternoon, mainly in eastern Colorado.

Smoke from wildfires across the western United States will impact
those in far eastern Colorado and adjacent counties in northwest
Kansas and extreme southwest Nebraska through tonight. The primary
hazards will be reductions in visibility as low as three miles and
moderate to significant reductions in air quality. Those with heart
disease, respiratory illnesses, the very young and the elderly
should consider limiting outdoor activities.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 10 PM MDT (11 PM CDT).

In the hours before

Special weather statement, Aug 7, 2:44 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
244 PM MDT Sat Aug 7 2021

KSZ041-042-072115-
Wichita KS-Greeley KS-
244 PM MDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of west central Wichita
and northeastern Greeley Counties through 315 PM MDT/415 PM CDT/...

At 244 PM MDT/344 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Horace, or near Tribune, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Tribune around 255 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3845 10190 3859 10188 3862 10152 3839 10152
TIME...MOT...LOC 2044Z 275DEG 17KT 3850 10180

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DDT
Local storm report, Aug 7, 2:51 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             TRIBUNE                 38.47N 101.75W
08/07/2021  M2.50 INCH       GREELEY            KS   EMERGENCY MNGR

            TENNIS BALL SIZED HAIL ONGOING IN TOWN AS
            REPORTED BY COUNTY EM.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:39 PM MDTSpecial Weather StatementGLDYuma21 min
Aug 6, 8:08 PM MDTSpecial Weather StatementGLDKit Carson22 min
Aug 6, 8:28 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson32 min
Aug 7, 3:28 PM MDTSevere Thunderstorm WarningGLDCheyenne16 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.